Alert archive / Utah / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Salt Lake City, UT

August 1, 2021Emery County, Sevier County, Utah

NWS Salt Lake City, UT issued this areal flood advisory at Aug 1, 2021, 2:59 PM MDT for Emery County, Sevier County, Utah. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 2:59 PM MDT (20:59 UTC)
Expired
Aug 1, 2021, 5:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Emery County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 196 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WGUS85 KSLC 012059
FLSSLC

Flood Advisory
National Weather Service Salt Lake City UT
259 PM MDT Sun Aug 1 2021

UTC015-041-012300-
/O.NEW.KSLC.FA.Y.0021.210801T2059Z-210801T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Sevier UT-
259 PM MDT Sun Aug 1 2021

The National Weather Service in Salt Lake City has issued a

* Dry Wash and Small Stream Flood Advisory for...
  Southwestern Emery County in central Utah...
  East Central Sevier County in central Utah...

* Until 500 PM MDT.

* At 259 PM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause dry wash and small stream 
  flooding.  Expect ponding on Interstate 70 east of Fremont 
  Junction.

* Some locations that will experience flooding include...
  Emery and Interstate 70 east of Fremont Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3891 11135 3895 11117 3867 11110 3865 11129

$$

CRK
1 follow-up statement
982 
WGUS85 KSLC 012256
FLSSLC

Flood Advisory
National Weather Service Salt Lake City UT
456 PM MDT Sun Aug 1 2021

UTC015-041-012306-
/O.EXP.KSLC.FA.Y.0021.000000T0000Z-210801T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Sevier UT-
456 PM MDT Sun Aug 1 2021

...THE DRY WASH AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 5 PM 
MDT THIS AFTERNOON FOR SOUTHWESTERN EMERY AND EAST CENTRAL SEVIER 
COUNTIES...

The heavy rain has ended. Dry wash and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3891 11135 3895 11117 3867 11110 3865 11129

$$

CRK

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood advisory went out at Aug 1, 10:27 AM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 1, 10:27 AM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1027 AM MDT Sun Aug 1 2021

.UPDATE...Morning CAM runs continue to indicate a robust
convective environment will unfold this afternoon and evening.
An MCV is noted across southern Nevada. Several shortwaves are
also noted in water vapor imagery shifting north to northeastward
across southern Nevada and northern Arizona. HREF ensemble mean
SBCAPE values approach 1000-1500 J/kg across southwestern and west
central Utah. This area of enhanced instability is colocated with
a modest jet max shifting northward toward the Utah/Arizona border
late this morning. While deep layer shear is somewhat marginal,
around 15-20kts, given adequate lift and instability, expect a
threat of organized convection exists across southwest and west
central Utah this afternoon and evening.

As mentioned in the previous discussion, deep monsoonal moisture
remains in place across the state. This will again bring the
threat of flash flooding. Any thunderstorms that do form will be
capable of torrential rainfall. A flash flood watch remains in
effect for central and southern Utah.

Updates the forecast to increase PoPs across portions of western
Utah a bit earlier than the previous package and added a mention
of small hail/gusty winds across southwest and west central Utah.
Expect a very active day convection-wise across the state.

Aviation discussion is also updated. Remainder of previous
discussions follow.

&&

.SYNOPSIS...A monsoonal airmass will remain in place across the
region through Monday. A warming and drying trend will follow for
midweek.

&&

.SHORT TERM (Through 12Z Wednesday)...A robust monsoonal airmass
remains in place across the forecast area early this morning,
characterized by PW values in excess of 1 inch and dew points in
the upper 50s to low 60s. Showers which have persisted overnight
across northern and central Utah continue to diminish early this
morning, which will leave mostly sunny to partly cloudy skies for
the morning hours with only isolated lingering showers.

A shortwave trough currently lifting through the lower Colorado
River Valley of southeast CA/western AZ will lift into the
southern Great Basin this afternoon, with the associated jet
nosing into southwest Utah. Ahead of this wave daytime heating
will yield another round of showers and thunderstorms initiating
over the higher terrain, then moving northward. Large scale ascent
associated with the approaching wave along with deep layer shear
associated with the upper jet will allow for organized convection
capable of efficient rainfall processes. This convection is
expected to congeal as it lifts north through central and
eventually northern Utah during the late afternoon and evening
hours. Have gone ahead with a Flash Flood Watch for southern and
central Utah, as well as the southern Wasatch Front/southern
Wasatch owing to the Ether Hollow burn scar in Utah County.

The upper trough will slowly meander eastward across the area
Monday. May see lingering showers persist across northern Utah
within a region of upper level diffluence Monday morning, followed
by another round of showers and thunderstorms Monday afternoon and
evening mainly east of I-15. In the wake of this wave, will see a
drying trend heading into Tuesday with lingering moisture
maintaining a chance for convection across the northeastern CWA.

.LONG TERM (After 12Z Wednesday)... A rather mundane extended
forecast period lies ahead as the forecast area begins to see the
end of an extended monsoonal moisture residence across the area. A
building ridge is anticipated to take control by the middle of the
work week ahead, allowing for drying surface conditions alongside
warming temperatures. With the axis of this ridge cresting overhead
on Wednesday, should see temperatures linger right around near
normal levels. However, as this ridge axis begins translating
eastward from the influence of an offshore trough moving inland,
increased southerly flow across the region will allow for a rise in
temperatures as an airmass is advected from the Mojave. This trough
should brush by the northwestern corner of Utah, which will likely
bring some noteworthy implications on the forecast.

In addition to some of the warmer temperatures of the forecast
period, should also see an uptick in wind speeds across primarily
western and southern Utah, as well as decreasing surface relative
humidities. In a typical dry pattern, this setup would warrant fire
weather concerns across the area. However, given the recent trends
in abundant precipitation across the area and the associated
response in increased fuel moisture, not quite sure if fire weather
will be of high concern this time around. Will need to monitor
trends in fuel moisture going forward... but things are looking good
so far.

By Friday, ensemble guidance supports an overall flattening of the
mean ridge due to the aforementioned trough, allowing temperatures
to decrease/ return to near normal levels as we return to a more
zonally oriented flow. Daily buildups and weak convective showers
will be possible over the high terrain going through the weekend,
especially across the southern half of the area. However, given the
lack of moisture transport/ deep layer moisture, it's going to be
hard to develop any appreciable rains in these areas.

&&

.AVIATION...KSLC...VFR conditions will prevail at the SLC terminal
through the evening. Light winds are expected to become prevailing
northwesterly by 18Z. Showers and thunderstorms will once again
develop in the vicinity of the terminal this afternoon, with periods
of gusty and/or erratic winds likely through the early evening.
There is a 40 percent chance of a thunderstorm directly impacting
the terminal during the late afternoon and early evening.

Rest of Utah and southwest Wyoming...VFR conditions are expected to
prevail across the area through the valid TAF period. Scattered to
numerous showers and thunderstorms will develop over the area again
this afternoon into the early evening, producing areas of gusty and
erratic winds in their vicinity. Heavy rain may also result in
periods of MVFR or IFR conditions. Most convection should subside by
03-04Z, however, an area of sustained showers is anticipated through
about 06-07Z across northern and western Utah.

&&

.FIRE WEATHER...Ample monsoonal moisture will remain in place
across the area today. As a weather system moves north into the
Great Basin, numerous showers and thunderstorms capable of
producing locally heavy rainfall can be expected this afternoon
and evening. The combination of storms and cloud cover will also
keep temperatures below normal, with daytime relative humidity
remaining elevated along with excellent overnight recovery.
Moisture will linger through Monday maintaining daytime showers
and thunderstorms, particularly east of I-15. A warming and drying
trend will follow for midweek as high pressure aloft builds
across the Great Basin.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ106-111-113-
     115>131.

WY...None.
&&

Kruse/Traphagan/Seaman/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 1, 7:16 AM MDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
716 AM MDT Sun Aug 1 2021

UTZ101>131-WYZ021-021300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
716 AM MDT Sun Aug 1 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing very heavy rain
and gusty winds are expected again this afternoon and evening
across the outlook area. A Flash Flood Watch is in effect for
central and southern Utah, where flash flooding is possible
especially in prone areas such as slot canyons, burn scars, areas
of steep terrain, small streams, and normally dry washes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The moist airmass will remain in place through Monday, when
another round of showers and thunderstorms capable of producing
locally heavy rain and strong gusty winds is expected. Drier air
will move into the area beginning Tuesday, and remain in place
through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 1, 1:21 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
121 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      5 NE RANDOLPH           41.72N 111.11W
08/01/2021                   RICH               UT   CO-OP OBSERVER

            3 FEET OF ROCKS, MUD AND WATER FLOODED INTO A RANCH
            BASEMENT AND NEARLY MOVED A SECOND HOME OFF ITS
            FOUNDATION, NEAR CRAWFORD MTNS

&&

LVERZEL
Local storm report, Aug 1, 2:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
242 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 NNE FRUITA            38.32N 111.23W
07/31/2021                   WAYNE              UT   PARK/FOREST SRVC

            CAPITOL REEF RANGERS REPORT FLASH FLOODING IN SUNGLOW
            CANYON

&&

NICOLE.DESMET

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:07 PM MDTSpecial Weather StatementSLCTooele23 min
Jul 31, 6:09 PM MDTSpecial Weather StatementSLCWashington51 min
Jul 31, 6:22 PM MDTFlash Flood Warning Considerable damage threatSLCWashington4 hr
Jul 31, 6:26 PM MDTSpecial Weather StatementSLCTooele34 min
Jul 31, 6:47 PM MDTSpecial Weather StatementSLCTooele28 min
Jul 31, 6:58 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jul 31, 7:06 PM MDTSpecial Weather StatementSLC24 min
Jul 31, 7:44 PM MDTSpecial Weather StatementSLC46 min
Jul 31, 7:51 PM MDTSpecial Weather StatementSLCTooele39 min
Jul 31, 8:03 PM MDTSpecial Weather StatementSLCSalt Lake27 min
Jul 31, 8:28 PM MDTSpecial Weather StatementSLCDavis47 min
Jul 31, 8:30 PM MDTSpecial Weather StatementSLC30 min
Jul 31, 8:43 PM MDTSpecial Weather StatementSLCDavis32 min
Jul 31, 8:52 PM MDTSpecial Weather StatementSLCDavis38 min
Jul 31, 9:11 PM MDTSpecial Weather StatementSLCDavis49 min
Jul 31, 9:33 PM MDTSpecial Weather StatementSLCDavis27 min
Aug 1, 3:21 AM MDTFlash Flood WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 13 more21 hr
Aug 1, 12:47 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 1, 1:23 PM MDTAreal Flood AdvisorySLCSevier112 min
Aug 1, 1:35 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Aug 1, 1:58 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne, Wasatch3 hr
Aug 1, 2:52 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele38 min
Aug 1, 3:25 PM MDTAreal Flood AdvisorySLCIron11 min
Aug 1, 3:35 PM MDTFlash Flood Warning EmergencyConsiderable damage threatSLCIron3 hr
Aug 1, 3:47 PM MDTSpecial Weather StatementSLCIron43 min
Aug 1, 3:55 PM MDTSpecial Weather StatementSLCWayne50 min
Aug 1, 3:57 PM MDTSpecial Weather StatementSLCJuab48 min
Aug 1, 4:11 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele34 min
Aug 1, 4:16 PM MDTSpecial Weather StatementSLCWashington44 min
Aug 1, 4:50 PM MDTSpecial Weather StatementSLCTooele40 min
Aug 1, 5:04 PM MDTAreal Flood AdvisorySLCIron, Washington116 min
Aug 1, 5:15 PM MDTSpecial Weather StatementSLCTooele30 min
Aug 1, 5:30 PM MDTSevere Thunderstorm WarningSLCBox Elder45 min
Aug 1, 5:31 PM MDTSpecial Weather StatementSLCPiute44 min
Aug 1, 5:40 PM MDTSpecial Weather StatementSLCSalt Lake50 min
Aug 1, 5:51 PM MDTSpecial Weather StatementSLCTooele39 min

Nearby

Areal Flood Advisories in Utah, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.